Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 135, NWS JSJ

October 10, 2017

NWS JSJ issued this flash flood warning at Oct 10, 2017, 2:08 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2017, 2:08 PM CDT (19:08 UTC)
Expired
Oct 10, 2017, 8:00 PM CDT
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

999 
WGCA52 TJSJ 101908
FFWSJU
PRC003-005-071-099-102200-
/O.NEW.TJSJ.FF.W.0135.171010T1908Z-171010T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
308 PM AST TUE OCT 10 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Western Isabela Municipality in Puerto Rico...
  North central Aguada Municipality in Puerto Rico...
  Central Moca Municipality in Puerto Rico...
  Aguadilla Municipality in Puerto Rico...

* Until 600 PM AST

* At 307 PM AST, satellite estimates indicated thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Aguadilla, Moca, Isabela, Aceitunas, Caban, Mora and Rafael
  Hernandez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 1850 6697 1843 6699 1840 6703 1835 6705
      1841 6717 1848 6717 1851 6713 1852 6708
      1851 6704

$$

Lenz
3 follow-up statements
241 
WGCA72 TJSJ 102025
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
425 PM AST TUE OCT 10 2017

PRC003-005-071-099-102200-
/O.CON.TJSJ.FF.W.0135.000000T0000Z-171010T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Isabela PR-Aguada PR-Moca PR-Aguadilla PR-
425 PM AST TUE OCT 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM AST FOR
WESTERN ISABELA...NORTH CENTRAL AGUADA...CENTRAL MOCA AND AGUADILLA
MUNICIPALITIES...

At 423 PM AST, satellite estimates indicated heavy rain due to 
thunderstorms over the warned area. Up to two inches of rain 
has fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Aguadilla, Moca, Isabela, Aceitunas, Caban, Mora and Rafael
Hernandez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 1850 6697 1843 6699 1840 6703 1835 6705
      1841 6717 1848 6717 1851 6713 1852 6708
      1851 6704

$$

Lenz
858 
WGCA52 TJSJ 102143
FFWSJU
PRC003-005-071-099-110100-
/O.EXT.TJSJ.FF.W.0135.000000T0000Z-171011T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
543 PM AST TUE OCT 10 2017

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Western Isabela Municipality in Puerto Rico...
  North central Aguada Municipality in Puerto Rico...
  Central Moca Municipality in Puerto Rico...
  Aguadilla Municipality in Puerto Rico...

* Until 900 PM AST

* At 541 PM AST, satellite estimates indicated thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is already occurring.
  Rainfall of one half to one inch per hour will be possible over 
  the next one to two hours across the area. 

* Some locations that will experience flooding include...
  Aguadilla, Moca, Isabela, Aceitunas, Caban, Mora and Rafael
  Hernandez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 1850 6697 1843 6699 1840 6703 1835 6705
      1841 6717 1848 6717 1851 6713 1852 6708
      1851 6704

$$

Lenz
442 
WGCA72 TJSJ 110057
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
857 PM AST TUE OCT 10 2017

PRC003-005-071-099-110107-
/O.EXP.TJSJ.FF.W.0135.000000T0000Z-171011T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Isabela PR-Aguada PR-Moca PR-Aguadilla PR-
857 PM AST TUE OCT 10 2017

...THE FLASH FLOOD WARNING FOR WESTERN ISABELA...NORTH CENTRAL
AGUADA...CENTRAL MOCA AND AGUADILLA MUNICIPALITIES WILL EXPIRE AT 900
PM AST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 1850 6697 1843 6699 1840 6703 1835 6705
      1841 6717 1848 6717 1851 6713 1852 6708
      1851 6704

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 12:33 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 10, 12:33 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
133 PM AST Tue Oct 10 2017

AVIATION...
Widespread showers and thunderstorms will continue to affect all
terminals throughout the afternoon. Gusty winds of up to 30 knots,
lightning, and MVFR/IFR visibilities and/or ceilings are possible
with any activity. Showers and storms should gradually diminish
this evening. Another round of activity is expected tomorrow.

&&

.PREV DISCUSSION... /issued Issued by National Weather Service Miami FL/

UPDATE...
A few tweaks were made to the previous forecast, mainly to bring
the QPF in line with what has been advertised over the last few
days. Still expecting additional rainfall of around 2 to 4 inches
with locally higher amounts across portions of the main island
this afternoon. With already saturated and loose soils, flash
flooding is likely in areas that receive additional heavy rainfall
today. Mudslides will also be possible in areas with steep
terrain. A Flash Flood Watch remains in effect for Puerto Rico and
the U.S. Virgin Islands through Wednesday afternoon.

&&

PREV DISCUSSION... /issued Issued by National Weather Service Miami FL/

SHORT TERM...Tuesday through Thursday

High level cloudiness prevailed across Puerto Rico and the U.S.
Virgin Islands overnight. Some showers with thunderstorms were
noted mainly across the coastal waters north of San Juan.
Elsewhere, partly cloudy skies prevailed. Temperatures were in the
upper 70s and the winds were light and variable.

For today, another active day is in store for mainland Puerto
Rico. A very moist and unstable atmosphere due to the combination
of an upper level trough and a tropical wave, will result in
numerous showers with scattered thunderstorms once again along the
Cordillera Central of Puerto Rico. Local computer models
indicated main focus of heavy rainfall will occur this afternoon
across the northern slopes of Puerto Rico. Another area of heavy
showers with thunderstorms can be expected across the U.S. Virgin
Islands. Flash flooding and mudslides are possible. A flash flood
watch continues in effect for all Puerto Rico and the U.S. Virgin
Islands until Wednesday afternoon. Many of the rivers and small
streams are running above normal levels, therefore, there is a
high risk of river and small stream flooding as well as mudslides
in areas of steep terrain today and Wednesday. For Thursday, a
drier air mass is forecast to move across the region as the
aforementioned upper level trough move away from the area.

LONG TERM...Friday through Wednesday

A mid to upper level ridge is expected to build from the east by
late in the work week. Therefore, a more seasonal weather pattern
is then expected. However, lingering moisture, will combine with
strong daytime heating and orographic lifting to produce some
showers and thunderstorms mainly each afternoon across the local
islands.

&&

MARINE...
With tropical moisture remaining in place across the region,
showers and thunderstorms will remain possible each day. Light E
winds will become southerly by this evening. E to NE winds return
by Thursday night. Waves heights will be highest across the
northeastern waters at around 6 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  87  80  86 /  40  70  30  60
STT  81  83  82  83 /  40  40  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch through Wednesday afternoon for Central
     Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
     North Central-Northeast-Northwest-Ponce and Vicinity-San
     Juan and Vicinity-Southeast-Southwest-Vieques-Western
     Interior.

VI...Flash Flood Watch through Wednesday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Flash Flood Watch through Wednesday afternoon for Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM-Coastal Waters of Southern
     USVI Vieques and Eastern Puerto Rico out 10 NM.

&&

SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Oct 10, 4:44 AM CDT, 9 hours 24 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
Emitido por Servicio Nacional de Meteorologia Miami FL
533 AM AST martes 10 de octubre de 2017

AMZ710>745-PRZ001>013-110945-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
533 AM AST martes 10 de octubre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Inundaciones...Lluvias fuertes hoy pudieran resultar en
inundaciones urbanas y de riachuelos, al igual que inundaciones a lo
largo de rios grandes. Lluvias recientes han dejado gran parte del
suelo saturado o casi saturado. Esto aumentara la amenaza de
deslizamientos de lodo en area de terreno empinado.

.Tronadas...Se esperan aguaceros numerosos y tronadas dispersas a
traves de Puerto Rico esta tarde a medida que una onda tropical se
desplace sobre el area. Rayos frecuentes, lluvia fuerte y rafagas de
vientos seran posibles con cualquier tronada que se desarrolle
especialmente sobre las montanas del centro y los municipios
costeros.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la costa norte de Puerto Rico, entre Aguadilla y Rio
Grande. La amenaza sera mayor a las 9:00 AM de hoy y luego de las
3:30 PM de hoy debido a los efectos de la marea.

.Dias Dos a Siete...miercoles a lunes

Se esperan aguaceros numerosos y tronadas dispersas hasta el jueves.
Estas tormentas pudieran producir lluvia fuerte que pudiera resultar
en inundaciones adicionales y deslizamientos, particularmente sobre
los sectores del interior y norte de la isla. Se espera riesgo
moderado de corrientes marinas continuando a lo largo de la costa
norte de Puerto Rico.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y deslizamientos al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-110945-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
533 AM AST martes 10 de octubre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Se esperan aguaceros numerosos y tronadas dispersas a
traves de las Islas Virgenes americanas hoy a medida que una onda
tropical se desplace sobre el area. Rayos frecuentes, lluvia fuerte
y rafagas de vientos seran posibles con cualquier tronada que se
desarrolle.

.Inundaciones...Lluvias fuertes hoy pudieran resultar en
inundaciones urbanas y de riachuelos, al igual que inundaciones a lo
largo de rios grandes. Lluvias recientes han dejado gran parte del
suelo saturado o casi saturado. Esto aumentara la amenaza de
deslizamientos de lodo en area de terreno empinado.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para los sectores del este de Santa Cruz. La amenaza sera
mayor a las 8:00 AM de hoy y luego de las 3:00 PM de hoy debido a
los efectos de la marea.

.Dias Dos a Siete...miercoles a lunes

Se esperan aguaceros numerosos y tronadas dispersas hasta el jueves.
Estas tormentas pudieran producir lluvia fuerte que pudiera resultar
en inundaciones adicionales y deslizamientos, particularmente sobre
los sectores del interior y norte de la isla. Se espera riesgo
moderado de corrientes marinas continuando a lo largo de la costa
norte de Santa Cruz.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a corrientes marinas al
Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Oct 10, 11:54 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
1254 PM AST TUE OCT 10 2017

PRZ002-101745-
Northeast-
1254 PM AST TUE OCT 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HUMACAO...FAJARDO...
NAGUABO...SOUTHEASTERN LUQUILLO AND CEIBA MUNICIPALITIES...

At 1253 PM AST, a strong thunderstorm was located over Punta
Santiago, or over Naguabo, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fajardo, Naguabo, Humacao, Ceiba, Roosevelt Roads, Anton Ruiz, Aguas
Claras, Luis M. Cintron, Punta Santiago, Ramos, Duque, Bajandas,
Daguao and Rio Blanco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 1836 6552 1836 6551 1835 6554 1837 6555
      1833 6557 1837 6561 1828 6561 1825 6556
      1820 6559 1820 6566 1816 6569 1817 6572
      1815 6572 1814 6575 1809 6577 1815 6585
      1839 6566 1840 6559
TIME...MOT...LOC 1653Z 225DEG 25KT 1818 6572
Special weather statement, Oct 10, 12:15 PM CDT, 1 hour 53 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
1254 PM AST martes 10 de octubre de 2017

PRZ002-101745-
Noreste-
1254 PM AST domingo 8 de octubre de 2017

...UNA TRONADA FUERTE AFECTARA LOS SIGUIENTES MUNICIPIOS DE PUERTO
RICO...HUMACAO, FAJARDO, NAGUABO, LUQUILLO, CEIBA...

A las 1253 PM AST, una fuerte tronada estaba localizada sobre
Punta Santiago o sobre Naguabo, moviendose hacia el noreste a 30 mph.

Vientos en rafagas de 40 mph son posibles con esta tronada.

Lugares que seran afectados incluyen...
Fajardo, Naguabo, Humacao, Ceiba, Roosevelt Roads, Anton Ruiz, Aguas
Claras, Luis M. Cintron, Punta Santiago, Ramos, Duque, Bajandas,
Daguao y Rio Blanco.

Lluvias torrenciales tambien estan ocurriendo con estas tormentas, y
podrian causar inundaciones localizdas. No intente conducir su
vehiculo a traves de carreteras inundadas.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:47 PM CDTAreal Flood WarningJSJ3 hr
Oct 9, 8:04 PM CDTAreal Flood WarningJSJ3 hr
Oct 9, 8:18 PM CDTAreal Flood WarningJSJ6 hr
Oct 9, 10:06 PM CDTAreal Flood WarningJSJ3 hr
Oct 10, 2:14 AM CDTAreal Flood WarningJSJ6 hr
Oct 10, 8:11 AM CDTAreal Flood WarningJSJ3 hr
Oct 10, 11:17 AM CDTAreal Flood WarningJSJ3 hr
Oct 10, 11:48 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 11:54 AM CDTSpecial Weather StatementJSJ51 min
Oct 10, 12:23 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 12:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 12:47 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 12:55 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 12:58 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 2:17 PM CDTAreal Flood WarningJSJ3 hr
Oct 10, 2:44 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 3:18 PM CDTAreal Flood AdvisoryJSJ9 hr
Oct 10, 3:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 3:35 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 3:45 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 3:47 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 4:55 PM CDTAreal Flood WarningJSJ16 hr
Oct 10, 4:56 PM CDTFlash Flood WarningJSJ3 hr
Oct 10, 5:32 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 6:17 PM CDTSpecial Marine WarningJSJ58 min
Oct 10, 6:22 PM CDTSpecial Weather StatementJSJ113 min
Oct 10, 6:28 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 6:40 PM CDTAreal Flood AdvisoryJSJ65 min
Oct 10, 6:43 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.